MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0203
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-00693.3005168196-2020-00694.3005168196-2020-00695.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coils) and penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil to the target vessel.While attempting to detach the smart coil using the handle, the smart coil failed to detach; therefore, the smart coil was removed, and the handle was not used for the remainder of the procedure.The physician then advanced another smart coil to the vessel and attempted to detach it using another handle, but the same issue occurred; therefore, the second smart coil was removed, and the physician decided not to use the second handle.The procedure was completed using other non-penumbra coils (optima).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 0.2 cm apart on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the two returned handles revealed undamaged and functional devices.During functional testing, the handles were able to detach demonstration smart coils without issue.The smart coil was not returned for evaluation.Evaluation of the returned smart coil revealed that the pet lock was not separated far enough to retract the pull wire from the pusher assembly distal detachment tip to detach the embolization coil.During functional testing, the smart coil was unable to be detached with the returned handles and a demonstration handle due to the damages on its pusher assembly.Due to the returned condition of the smart coil, the root cause of the reported complaint was unable to be determined.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report numbers: 1.3005168196-2020-00693 2.3005168196-2020-00694 3.3005168196-2020-00695 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10099889
Report Number3005168196-2020-00696
Device Sequence Number19726011
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/21/2023
Device Model Number400SMTXSFT0203
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF86584
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/05/2020
Supplement Date Received by Manufacturer06/17/2020
Initial Report FDA Received Date05/29/2020
Supplement Report FDA Received Date07/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005